Home


Epileptic Dog With Elevated Liver Enzymes

by M

Hello, I have a 9 year old Lhasa Apso who has been on Phenobarbital and Potassium Bromide for the past 4 1/2 years.


We did a blood test in January of this year and his enzymes were 430. My vet suggested we give him Denamarin - a liver supplement. We did a follow up blood test in April and the liver enzymes are now 795.

Of course I am very worried. He takes 45MG of Phenobarbital 2x a day and 30MG once a a day plus potassium bromide 300MG 2x per day.

Thank God he has not had seizures for the past 6 months which is such a blessing. He would have them 1x a month or every couple of weeks.

Now I don't know what to do. My vet told me to decrease the Phenobarbital.

I don't know. Should I change his food?

Any Advice? Need Help!

Veterinarian Suggestion Regarding Elevated Liver Enzymes in Epileptic Dog

Hello,

The medications that your dog is on can cause elevations in his liver enzymes. I’m not sure exactly which laboratory value you are reporting on, but if it is alkaline phosphatase (ALP), I wouldn’t be too worried about numbers in the 430 to 795 range for a dog on phenobarbital.

It sounds like your veterinarian is doing a good job. If your dog were my patient I would also have put him on a liver protectant like Denamarin, recommended rechecks of his blood work every few months, and be trying to find the lowest effective dose of his medications.

If your dog’s lab results just sort of bounce around in the 400 to 800 range, it’s probably nothing to worry about. If they continue to climb however, some additional testing to rule out other causes of increased liver enzymes (e.g., Cushing’s disease) wouldn’t hurt.

Good luck,

Jennifer Coates, DVM

Comments for Epileptic Dog With Elevated Liver Enzymes

Average Rating starstarstarstarstar

Click here to add your own comments

Oct 03, 2015
Rating
starstarstarstarstar
Epileptic Dog With Elevated Liver Enzymes NEW
by: WebsBerry

The liver is the major organ into the body. It has six different lobes prepared into 3 regions. The strong livers only use a little amount of its full possible at some one time. Visit Our Website-WebsBerry.com

Nov 09, 2014
Rating
starstarstarstarstar
Seizures
by: Louise

Hello Dr. Coates,
My Lab/Doberman mix female is 13 years old. A couple of months ago she started having seizures. The Vet put her on phenobarbital & potassium bromide. We ended up switching to just the potassium bromide and Diazepam, 5mg.Two tablets, three times a day.Her liver enzymes were a bit high before the seizures started as I had taken her in for a check up. They ruled out Lymes, Cushings. She did have an ear infection which they used the one time med in the office. She acts weak and very spaced out. Very fearful but when I call her she will walk the other way.I realize she is a senior but does this behavior change on these meds? Her quality of life has sure changed since it all started.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Liver.


Ask a Vet for Free 24/7